Institutional members access full text with Ovid®

Share this article on:

Acute Kidney Injury After Efavirenz/Tenofovir Disoproxil Fumarate/Emtricitabine (Atripla) Overdose

Havenith, Thomas PharmD, MSc*,†; Burger, David; Visschers, Maarten J. MD, MSc§,†; Schippers, Jolanda M-ANP§,†; Oude Lashof, Astrid MD, PhD§,†

doi: 10.1097/FTD.0000000000000386
Grand Round

Abstract: We describe a patient with acute renal failure and irreversible kidney damage after an overdose with the fixed dose combination of efavirenz/tenofovir disoproxil fumarate/emtricitabine (Atripla). The acute kidney injury was most probably caused by tenofovir. Efavirenz and emtricitabine seemed relatively safe in overdose. The pharmacokinetics in overdose of all 3 drugs and the effect of hemodialysis on the tenofovir clearance were studied by measuring the plasma concentrations and by the use of clinical pharmacokinetic software.

*Department of Clinical Pharmacy, Maastricht University Medical Center, Maastricht, the Netherlands;

Caphri School for Public Health and Primary Care, Maastricht, the Netherlands;

Department of Pharmacy, Radboud University Medical Center, Nijmegen, the Netherlands; and

Departments of §Medical Microbiology, and

Integrated Care, Maastricht University Medical Center, Maastricht, the Netherlands.

Correspondence: Thomas Havenith, PharmD, MSc, Maastricht UMC+, Afdeling Klinische Farmacie, PO Box 5800, 6202 AZ Maastricht, the Netherlands (e-mail: t.havenith@mumc.nl).

The authors declare no conflict of interest.

Received July 13, 2016

Accepted November 28, 2016

Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.